Hormonal Contraception

All lists of drugs that should be avoided in the acute porphyrias (AIP, VP, HCP) include the contraceptive pill. It is there because it is known to provoke attacks of acute porphyria either alone or by interacting with other factors. This presents a problem for many women who have had an attack of porphyria or are related to someone who has. Not surprisingly, questions about the risk of using the contraceptive pill or other hormonal methods of contraception are some of the commonest faced by doctors who look after patients with porphyria and their families.

Though there is no doubt that the contraceptive pill, and particularly its progestogen component, can provoke acute attacks, it is also well established that many women known to have inherited one of the acute porphyrias take the pill without any adverse effects. Unfortunately, there is no sure way of predicting how a woman with porphyria - whether or not she has previously had symptoms - will react.

The only safe policy, therefore, is to use barrier methods of contraception and avoid the pill and other hormonal methods. However, this advice is not always acceptable particularly to women who have never had symptoms, some of whom may already be taking the pill when they are found to have porphyria. So here are some guidelines.

Injectable (eg. Depo-Provera) and implanted hormone preparations are particularly dangerous – because they cannot be removed if an attack starts – and should never be used.

Women who have had an attack of acute porphyria, even those who have been on the pill well before the attack started, should avoid all hormonal methods of contraception. If, after discussion with their doctor, they decide that they cannot do this, they must appreciate that they are running a real risk of becoming ill again. The same advice applies to women with variegate porphyria or hereditary coproporphyria who have only the skin disease caused by these conditions without the abdominal pain and other symptoms of acute porphyria.

Women who have never had symptoms but come from a family with one of the acute porphyrias should be tested to see whether they are affected. If they are, they should follow the advice given above. This is particularly important for those in their teens and early twenties, the age group in which attacks often start. The risk of provoking an acute attack may be highest for women with acute intermittent porphyria, high urinary porphobilinogen (PBG) levels, or both of these together. If, after receiving full information about acute porphyria and discussion of the likely consequences with their doctor, they do decide to start on the contraceptive pill, they should have a urine test for PBG. If the level is high, the decision to go ahead with the pill should be reconsidered. Any woman in this group who starts on the pill should have her urine tested for PBG at regular intervals for several months. If PBG levels increase progressively, the pill should be stopped. She should also report immediately to her doctor if abdominal pain or any other potential indicator of acute porphyria develops.


Women who have never had symptoms and have already been taking the pill for some time before they are found to be affected often wish to continue. However even in this group there is a risk that the pill may facilitate the provocation of an acute attack by another drug, alcohol, infection, stress or some other factor. Their urine should be tested for PBG and any decision to continue taken only after discussion with their doctor.


The above advice applies only to the combined oral contraceptive pill that contains an oestrogen and a progestogen and to oral and depot progestogen-only preparations. Some intra-uterine devices (eg. Mirena) contain a progestogen that has mainly a local action within the uterus and only enters the bloodstream in very small amounts. Experience to date suggests that this sort of device carries only a very low, if any, risk of provoking an acute attack. Oral emergency contraception preparations contain a high dose of progestogen and are dangerous in porphyria; insertion of an intra-uterine device is therefore the safe alternative.


All these remarks apply only to the acute porphyrias. The oestrogen component of the contraceptive pill may precipitate the skin disease, porphyria cutanea tarda, but acute attacks of porphyria do not occur in this condition. In addition, treatment is effective without withdrawing the pill, if this is impracticable.